Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 158, NWS Indianapolis, IN

August 18, 2019Delaware County, Henry County, Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 18, 2019, 7:42 PM EDT for Delaware County, Henry County, Randolph County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 7:42 PM EDT (23:42 UTC)
Expired
Aug 18, 2019, 8:15 PM EDT
In force
33 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Delaware County, IN, Henry County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 104 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 7:47 PM EDTTSTM WND DMG1 Ssw Blountsville, INNUMEROUS 4 TO 6 INCH TREE LIMBS SNAPPED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:05 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

689 
WUUS53 KIND 182342
SVRIND
INC035-065-135-190015-
/O.NEW.KIND.SV.W.0158.190818T2342Z-190819T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
742 PM EDT Sun Aug 18 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Western Randolph County in east central Indiana...
  Southeastern Delaware County in east central Indiana...
  Northeastern Henry County in east central Indiana...

* Until 815 PM EDT.

* At 742 PM EDT, a severe thunderstorm was located near New Castle,
  or 13 miles south of Muncie, moving northeast at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  New Castle, Parker City, Farmland, Lynn, Selma, Sulphur Springs,
  Mooreland, Mount Summit, Losantville, Modoc, Springport,
  Blountsville, Summit Lake State Park and Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8487 4000 8496 4000 8520 3991 8520
      3988 8527 4005 8550 4029 8516
TIME...MOT...LOC 2342Z 240DEG 24KT 4001 8537 

HAIL...1.50IN
WIND...60MPH
 
$$

AW
1 follow-up statement
126 
WWUS53 KIND 182359
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
759 PM EDT Sun Aug 18 2019

INC035-065-135-190015-
/O.CON.KIND.SV.W.0158.000000T0000Z-190819T0015Z/
Randolph IN-Delaware IN-Henry IN-
759 PM EDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR WESTERN RANDOLPH...SOUTHEASTERN DELAWARE AND NORTHEASTERN HENRY
COUNTIES...

At 759 PM EDT, a severe thunderstorm was located 11 miles northwest
of Hagerstown, or 11 miles southeast of Muncie, moving northeast at
30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Parker City, Farmland, Lynn, Losantville, Modoc, Blountsville and
Prairie Creek Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4004 8487 4000 8496 4000 8520 4007 8539
      4025 8512
TIME...MOT...LOC 2359Z 240DEG 24KT 4007 8524 

HAIL...1.00IN
WIND...60MPH
 
$$

AW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:38 PM EDT, 4 minutes earlier.

Area forecast discussion, Aug 18, 7:38 PM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
738 PM EDT Sun Aug 18 2019

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 437 PM EDT Sun Aug 18 2019

A remnant boundary may help to develop thunderstorms this
afternoon and evening, some of which could be strong to severe,
with damaging winds the primary threat. A largely diurnal threat
for storms can be expected the next couple of days, with a more
substantial storm threat Wednesday with the passage of a cold
front. A few storms on Tuesday however could be severe with
damaging winds. Conditions late in the period will be cooler with
high pressure in the area, along with a few slight chances for
storms along the periphery of the upper ridge to the southwest.

&&

.NEAR TERM /This Afternoon and Tonight/...
Issued at 437 PM EDT Sun Aug 18 2019

Thus far, convection across the area has struggled, as a weak cap
does remain in place. We've got a little while longer for things
to develop and move into the area before we start to lose heat,
and plenty of instability is in place along with marginal but
increasing deep layer shear as a remnant circulation moves toward
the area over the next couple of hours. As is typical for the time
of year, hail is somewhat of an afterthought, especially today
with midlevel lapse rates marginal and freezing levels high.
Marginal severe hail cannot be ruled out though, but damaging
winds amid a healthy DCAPE and low level lapse rate environment
will be the primary threat.

Expect convection to wane steadily after the watch expires and
should be dry late tonight.

Airmass changes only marginally tonight and thicknesses/dewpoints
suggest lows near those of last night...70 plus or minus a couple
degrees.

&&

.SHORT TERM /Monday through Wednesday/...
Issued at 437 PM EDT Sun Aug 18 2019

Storm threats will continue each day through the short term, but
will be largely diurnal, with the highest threats in the
afternoons and evenings, and lower threats late nights into the
mornings. There will be a bit higher threat for storms Wednesday
as the cold front passes.

On Tuesday, day 3 outlook slight risk nudges into the area, and
SPC suggests a climatologically typical high CAPE low-moderate
shear MCS with a damaging wind threat. This looks entirely
reasonable given our position on the periphery of the upper ridge
to our southwest, and this threat will bear monitoring.

Temperatures should remain warm, in the neighborhood of 90 during
the day and 70 overnight through the short term, cooling quite a
bit as the front passes at the end of the period.

&&

.LONG TERM /Wednesday night through Sun/...
Issued at 233 PM EDT Sun Aug 18 2019

Models in general agreement that a cold front will crop southeast
across central Indiana Wednesday and Wednesday night. The front will
interact with a warm, moist and unstable airmass and result in the
threat for thunderstorms Wednesday and Wednesday night.

Then, the 12z GFS and ECMWF differ in that the Euro brings more QPF
in Thursday and Thursday night whereas the GFS does not. The EURO
seems to be keying in on upper waves around a Great Lakes through
and the western part of the cold front stalling and lifting
northeast as a warm front. The blend incorporates both with small
PoPs, mainly south through Thursday night. With confidence low, will
leave the blend PoPs.

Slightly below normal blend temperatures look reasonable.

The rest of the weekend looks mostly dry with below normal
temperatures as Canadian high pressure builds in. However, would not
completely rule out isolated convection in northwest flow aloft.

&&

.AVIATION /Discussion for the 19/00Z TAFs/...
Issued at 732 PM EDT Sun Aug 18 2019

VFR the vast majority of the period. Severe thunderstorms will
impact operations at IND through the first couple of hours of the
period at least, with strong winds, heavy rain, frequent
lightning, and variable visibilities.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...Nield
NEAR TERM...Nield
SHORT TERM...Nield
LONG TERM...MK
AVIATION...Nield
Hazardous weather outlook, Aug 18, 4:24 AM EDT, 15 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
424 AM EDT Sun Aug 18 2019

INZ021-028>031-035>049-051>057-060>065-067>072-190830-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
424 AM EDT Sun Aug 18 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorms are possible this afternoon and tonight. An
isolated severe storm cannot be ruled out.

Timing: Mainly after 2 PM.

Hazards: Lightning, Heavy Rain, Gusty Winds.

Discussion: A lingering warm frontal boundary combined with upper
level support may allow additional showers and thunderstorms to
redevelop today and this evening across Central Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: There will be periodic chances for thunderstorms through the
middle of next week for parts of central Indiana. Hot and humid
weather will continue through Wednesday with heat indices peaking in
the mid and upper 90s in the afternoons.

Discussion: A series of weak upper level weather disturbances will
interact with lingering surface boundary to bring some chances for
isolated showers and storms to much of central Indiana.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

PUMA

In the hours before

Local storm report, Aug 18, 7:06 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
706 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND GST     1 WNW VEEDERSBURG       40.11N 87.27W
08/18/2019  E60 MPH          FOUNTAIN           IN   PUBLIC

            PUBLIC REPORT VIA BROADCAST MEDIA. TIME
            ESTIMATED WITH RADAR.

&&

KH
Local storm report, Aug 18, 7:08 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     CRAWFORDSVILLE          40.04N 86.90W
08/18/2019  M44 MPH          MONTGOMERY         IN   PUBLIC

&&

KH
Local storm report, Aug 18, 7:11 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
711 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 SW WHITESTOWN         39.97N 86.38W
08/18/2019  E0.70 INCH       BOONE              IN   AMATEUR RADIO

&&

AW
Local storm report, Aug 18, 7:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
728 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     BROWNSBURG              39.84N 86.40W
08/18/2019  E60 MPH          HENDRICKS          IN   TRAINED SPOTTER

&&

AW
Local storm report, Aug 18, 7:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
735 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     1 SSE INDIANAPOLIS INT' 39.71N 86.28W
08/18/2019                   MARION             IN   NWS EMPLOYEE

            SMALL TREE AND MULTIPLE LARGE LIMBS SNAPPED
            AT INDIANAPOLIS WEATHER FORECAST.

&&

AW
Local storm report, Aug 18, 7:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND GST     4 WNW WILLIAMS CREEK    39.93N 86.21W
08/18/2019  M59 MPH          HAMILTON           IN   MESONET

            MESONET STATION DW8874 CARMEL.

&&

AW

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 10:34 PM EDTSpecial Weather StatementINDVigo26 min
Aug 17, 10:56 PM EDTSpecial Weather StatementINDClay, Vigo49 min
Aug 17, 11:34 PM EDTSpecial Weather StatementINDPutnam41 min
Aug 18, 3:02 PM EDTSpecial Weather StatementINDVigo43 min
Aug 18, 5:16 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion, Warren44 min
Aug 18, 5:45 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam45 min
Aug 18, 6:13 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Hendricks, Marion, Montgomery and 3 more77 min
Aug 18, 6:45 PM EDTAreal Flood WarningINDFountain, Parke, Vermillion3 hr
Aug 18, 7:24 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Madison and 4 more51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.